Info

01 0.1 1 Protein C activity (units/mL)

FIGURE 11 TAT complexes compared with protein C activity in patients with HIT: Each data point represents TAT complexes and protein C activity per single treatment day per patient. In both panels the open symbols represent three patients with warfarin-induced venous limb gangrene and one patient with phlegmasia cerulea dolens (open squares). The diagonal line represents an arbitrary ratio of TAT complex to protein C of 400. (Left) Results when HIT was first diagnosed and before warfarin therapy. Control samples included eight patients (closed circles) who subsequently received warfarin for DVT without developing venous limb gangrene and 14 patients without DVT who did not later receive warfarin. (Right) Results in 16 patients who were receiving warfarin for HIT, including four patients (open symbols) who developed venous limb gangrene/phlegmasia and 12 patients (closed circles) who received warfarin without developing venous limb gangrene. The data suggest that patients who develop venous limb gangrene or phlegmasia have a higher ratio of TAT to protein C, consistent with a disturbance in procoagulant-anticoagulant balance during warfarin treatment of HIT. Abbreviations: DVT, deep vein thrombosis; HIT, heparin-induced thrombocytopenia; TAT, thrombin-antithrombin. Source: From Warkentin et al., 1997.

inhibitor. This experience indicates that the transition from parenteral anticoagulation to coumarin therapy should proceed cautiously, as suggested by the following "rule" (see Chapter 12):

Rule 8

Venous limb gangrene is characterized by (1) in vivo thrombin generation associated with acute HIT; (2) active DVT in the limb(s) affected by venous gangrene; and (3) a supratherapeutic INR during coumarin anticoagulation. This syndrome can be prevented by (1) delaying initiation of coumarin anticoagulation during acute HIT until there has been substantial recovery of the platelet count (to at least 150 x 109/L) while receiving an alternative parenteral anticoagulant (e.g., lepirudin, argatroban, danaparoid), and only if the thrombosis has clinically improved; (2) initiating cou-marin in low, maintenance doses (e.g., 2-5 mg warfarin); (3) ensuring that both parenteral and oral anticoagulant overlap for at least 5 days, with at least the last 2 days in the target therapeutic range; and (4) if applicable, physicians should reverse coumarin anticoagulation with intravenous vitamin K in a patient recognized with acute HIT after coumarin therapy has been commenced.

The frequency of venous limb gangrene in HIT patients with DVT who receive warfarin is unknown. This complication happened in 8 of 66 (12.1%; 95% CI 5.4-22.5%) patients with HIT-associated DVT treated with warfarin (with or without ancrod) in Hamilton; venous limb gangrene was a more frequent cause of limb loss in HIT patients than was arterial occlusion in this medical community. Venous gangrene also occurred in 1 of 21 (4.8%; 95% CI 0.12-23.8%) patients treated with phenprocoumon in Germany (Greinacher et al., 2000). In contrast, this complication was not observed by Wallis and colleagues in any of 51 patients who received warfarin with a diagnosis of HIT, although only 16 patients received warfarin to manage HIT-associated thrombosis (95% CI for 0/16, 0-20.6%). Besides cotherapy with ancrod, factors that could influence the risk for venous gangrene include the dosing of coumarin, the rate of coagulation factor turnover/ consumption related to HIT severity and/or DIC, and vitamin K deficiency.

Rarely, coumarin therapy contributes to microvascular thrombosis and acral limb ischemia in the absence of DVT. Figure 12 shows multiple digital necrosis of the right hand complicating the initiation of warfarin therapy (maximal INR = 4.3) in a patient with Raynaud's phenomenon who developed HIT following aortic valve replacement for adenocarcinoma-associated noninfective thrombotic endocarditis (Warkentin et al., 2004). Although digital necrosis occurred in all four limbs in this patient, only the right foot (which exhibited the greatest amount of ischemic necrosis) was found to have DVT by duplex ultrasonography. It was hypothesized that microcirculatory disturbances secondary to paraneoplastic Ray-naud's phenomenon interacted with altered procoagulant-anticoagulant balance (secondary to HIT and warfarin therapy) to cause this dramatic clinical syndrome.

0 0

Post a comment